• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of bmjcredBMJ helping doctors make better decisionsSearchLatest content
Br Med J (Clin Res Ed). Jul 28, 1984; 289(6439): 217–219.
PMCID: PMC1442311

Adverse reactions to acetylcysteine and effects of overdose.

Abstract

Since the introduction in 1979 of intravenous acetylcysteine (Parvolex) as an antidote for overdosage of paracetamol the National Poisons Information Service and the manufacturer have been notified of 38 adverse reactions that were anaphylactoid in nature and 19 accidental overdoses. The most common feature of the anaphylactoid reaction to normal dosage was rash; other features reported included angioedema, hypotension, and bronchospasm; all the patients recovered. The features associated with an overdose of acetylcysteine were similar but more severe; two patients died, but the extent to which the overdose of acetylcysteine may have been implicated was not clear in either case.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (627K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Prescott LF, Park J, Ballantyne A, Adriaenssens P, Proudfoot AT. Treatment of paracetamol (acetaminophen) poisoning with N-acetylcysteine. Lancet. 1977 Aug 27;2(8035):432–434. [PubMed]
  • Prescott LF, Illingworth RN, Critchley JA, Stewart MJ, Adam RD, Proudfoot AT. Intravenous N-acetylcystine: the treatment of choice for paracetamol poisoning. Br Med J. 1979 Nov 3;2(6198):1097–1100. [PMC free article] [PubMed]
  • Walton NG, Mann TA, Shaw KM. Anaphylactoid reaction to N-acetylcysteine. Lancet. 1979 Dec 15;2(8155):1298–1298. [PubMed]
  • Vale JA, Wheeler DC. Anaphylactoid reaction to acetylcysteine. Lancet. 1982 Oct 30;2(8305):988–988. [PubMed]
  • Breen KJ, Bury RW, Desmond PV, Forge BH, Mashford ML, Whelan G. Paracetamol self-poisoning: diagnosis, management, and outcome. Med J Aust. 1982 Jan 23;1(2):77–79. [PubMed]
  • Ho SW, Beilin LJ. Asthma associated with N-acetylcysteine infusion and paracetamol poisoning: report of two cases. Br Med J (Clin Res Ed) 1983 Sep 24;287(6396):876–877. [PMC free article] [PubMed]
  • Vale JA, Buckley BM. Asthma associated with N-acetylcysteine infusion and paracetamol poisoning. Br Med J (Clin Res Ed) 1983 Oct 22;287(6400):1223–1223. [PMC free article] [PubMed]
  • Prescott LF. Paracetamol overdosage. Pharmacological considerations and clinical management. Drugs. 1983 Mar;25(3):290–314. [PubMed]
  • Clark R, Borirakchanyavat V, Gazzard BG, Rake MO, Shilkin KB, Flute PT, Williams R. Disorderd hemostasis in liver damage from paracetamol overdose. Gastroenterology. 1973 Nov;65(5):788–795. [PubMed]
  • Prescott LF, Proudfoot AT, Cregeen RJ. Paracetamol-induced acute renal failure in the absence of fulminant liver damage. Br Med J (Clin Res Ed) 1982 Feb 6;284(6313):421–422. [PMC free article] [PubMed]
  • Vale JA, Meredith TJ, Goulding R. Treatment of acetaminophen poisoning. The use of oral methionine. Arch Intern Med. 1981 Feb 23;141(3 Spec No):394–396. [PubMed]

Articles from British Medical Journal (Clinical Research Ed.) are provided here courtesy of BMJ Publishing Group

Formats:

Related citations in PubMed

See reviews...See all...

Cited by other articles in PMC

See all...

Links

  • Compound
    Compound
    PubChem Compound links
  • MedGen
    MedGen
    Related information in MedGen
  • PubMed
    PubMed
    PubMed citations for these articles
  • Substance
    Substance
    PubChem Substance links

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...